ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Mathematical Programming Embeddings of Logic

Borkar, VS and Chandru, Vijay and Mitter, Sanjoy K (2002) Mathematical Programming Embeddings of Logic. In: Journal of Automated Reasoning, 29 (1). pp. 91-106.

[img] PDF
Restricted to Registered users only

Download (126kB) | Request a copy


Can theorem proving in mathematical logic be addressed by classical mathematical techniques like the calculus of variations? The answer is surprisingly in the affirmative, and this approach has yielded rich dividends from the dual perspective of better understanding of the mathematical structure of deduction and in improving the efficiency of algorithms for deductive reasoning. Most of these results have been for the case of propositional and probabilistic logics. In the case of predicate logic, there have been successes in adapting mathematical programming schemes to realize new algorithms for theorem proving using partial instantiation techniques. A structural understanding of mathematical programming embeddings of predicate logic would require tools from topology because of the need to deal with infinite-dimensional embeddings. This paper describes the first steps in this direction. General compactness theorems are proved for the embeddings, and some specialized results are obtained in the case of Horn logic.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Springer.
Keywords: Predicate logic;mathematical programming;CLP(R).
Department/Centre: Division of Electrical Sciences > Computer Science & Automation
Depositing User: Mr. Ramesh Chander
Date Deposited: 22 Jul 2008
Last Modified: 27 Feb 2019 10:21
URI: http://eprints.iisc.ac.in/id/eprint/15140

Actions (login required)

View Item View Item